UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 27

of 'Drug-induced thrombotic microangiopathy'

27
TI
Carcinoma-associated hemolytic-uremic syndrome: a complication of mitomycin C chemotherapy.
AU
Cantrell JE Jr, Phillips TM, Schein PS
SO
J Clin Oncol. 1985;3(5):723.
 
A thrombotic microangiopathy resembling the hemolytic uremic syndrome was diagnosed in 12 patients with adenocarcinoma, in whom the tumor was in complete or near-complete remission after treatment with mitomycin C-containing drug regimens. Microangiopathic hemolytic anemia, thrombocytopenia, and renal failure were initially present in all cases. All patients eventually developed pulmonary edema and systemic arterial hypertension, and three experienced neurologic complications. Blood transfusions exacerbated the syndrome in nine patients. High titers of platelet-aggregating plasma immune complexes were present in all six cases in which they were measured. The constituent antibody of each complex failed to react with mitomycin C antigen preparations, whereas in vitro reactivity to endodermally derived neoplasms was demonstrated. Plasmapheresis was associated with amelioration of the syndrome in only one patient. In patients receiving mitomycin C chemotherapy, the development of anemia and thrombocytopenia or azotemia may represent the initial manifestations of this newly defined thrombotic microangiopathy. A consistently effective form of management of this syndrome has not as yet been defined.
AD
PMID